Indiana, 2024

Hail and Damaging Winds in Indiana, May 24, 2024

May 24, 2024 · NWS IND · 13 events in 8 counties and zones

A decaying Mesoscale Convective Vortex (MCV) pushed north into Indiana during the late afternoon hours of May 24th and interacted with a line of thunderstorms moving across Illinois. Initially these storms produced pockets of damaging winds with widespread sub-severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$109,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A decaying Mesoscale Convective Vortex (MCV) pushed north into Indiana during the late afternoon hours of May 24th and interacted with a line of thunderstorms moving across Illinois. Initially these storms produced pockets of damaging winds with widespread sub-severe winds. Later into the evening, outflow boundaries from these storms initiated one larger storm that produced isolated large hail across the southern Indianapolis metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 24, 3:40 PM EST, 20 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms through the early overnight, isolated severe threat
  • Thunderstorms, possibly severe on Sunday/Sunday Night/Monday
  • Shower chances and cooler temperatures Tuesday-Wednesday
  • Dry and Seasonable Thursday and Friday
Area forecast discussion, May 24, 3:40 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
440 PM EDT Fri May 24 2024

.KEY MESSAGES...

- Scattered to numerous thunderstorms through the early overnight,
  isolated severe threat
- Thunderstorms, possibly severe on Sunday/Sunday Night/Monday
- Shower chances and cooler temperatures Tuesday-Wednesday
- Dry and Seasonable Thursday and Friday

&&

.MESOSCALE UPDATE...
Issued at 440 PM EDT Fri May 24 2024

Multiple lines of thunderstorms have developed across W and NW
central Indiana this afternoon ahead of two separate lifting
mechanisms. The first is a west to east moving outflow boundary from
prior day convection over C IL. The second is a SW to NE moving
pressure trough from a decaying MCV.

Thermodynamically, sufficient amounts of CAPE still exist over
western portion of central Indiana, with greatest values along the
MCV pressure trough. This is likely the reasoning behind the higher
storm tops and greater updraft strength with these cells. This
instability drops off over east central Indiana. Wind shear will be
the main mitigation factor, with effective shear values ranging from
25kts over western central Indiana to 15kts over eastern central
Indiana. This will likely inhibit organization with most cells
failing to sustain themselves.

As these previously discussed lines merge, locally enhanced shear
could allow for a quick uptick in storm tops and a briefly increase
threat of damaging winds/large hail. This is primarily a concern
over Vermillion, Fountain, and Montgomery counties, but could extend
eastward if both lines are able to keep structural integrity. Outside
of this, the main threat will be isolated severe downbursts within
strongest cores over the next 3 to 4 hours. Given the lack of
shear and weaker instability over eastern central Indiana, the
threat should decrease as the convection moves over these areas.

&&

.SHORT TERM (This evening through Saturday)...
Issued at 227 PM EDT Fri May 24 2024

Rest of Today/Tonight.

Storms have begun to initiate along the outflow boundary from the
late overnight/early morning derecho that moved across Iowa as
surface instability continues to increase. As of 2PM, Hi-Res models
are showing upwards of 1500-2000 J/kg of surface based CAPE across
central Illinois which is where the better axis of effective bulk
shear. Across western Indiana values are generally less than 20kts
with the weaker flow aloft.  This will improve a bit closer to 00Z
as the LLJ begins to ramp up but with a lack of shear the severe
threat looks minimal without a more organized cold pool developing
across Illinois which could push things eastward.

The other potential concern for this evening/early overnight is a
residual MCV from yesterday's convection across the Southern Plains
as it pushes further into Arkansas and Tennessee and gets ingested
into the LLJ and turns more northerly.  So far the storms associated
with this system have been brief and sub-severe with a lack of
instability along and ahead of the MCV limiting the threat.  Hi-Res
models are picking up on the locally enhanced shear, but this seems
rooted more in the 700-500mb layer which has generally been higher
than the storms have been able to tap into so far. The tornado
threat that often is enhanced by an MCV doesn't look to be the case
this time around with observations not showing a stronger easterly
wind component compared to what would normally be seen.

Thoughts going into the evening hours are that the disorganized
convection across Illinois will push in and gradually weaken after
3-4PM with additional pulse thunderstorms caused by forcing from
the MCV across the southern half of the state through the early
evening. It doesn't look likely that the southern storms will be
able to root into the better shear aloft with a lack of
instability and the lack of shear across the northwest will keep
the severe threat minimal with lightning and a brief gust of wind
from downburst as the primary threats. Isolated to scattered
showers will continue through the rest of the night with dry
weather by tomorrow morning.

Saturday.

A brief break in the more active weather is expected for Saturday as
the parent upper level low from the Friday system pushes into Canada
and the next low ejects from the Rockies. This low is expected to
bring more widespread and intense strong to severe storms but that
will be covered in the long term section below.  For Saturday expect
pleasant conditions as the skies clear through the morning and
northwesterly surface flow keeps temperatures in the upper 70s to
low 80s with dewpoints in the low to mid 50s for all but the
southern third of the state which will be closer to 60.

&&

.LONG TERM (Saturday night through Friday)...
Issued at 227 PM EDT Fri May 24 2024

Saturday Night...

Models shows moderate southwest flow in place aloft with little in
the way of forcing dynamics present through the evening hours along
with a dry forecast column. Surface high pressure will be set up
over the southeastern states and low pressure is expected over
Kansas. The low is expected to extend a warm frontal boundary across
MO to Indiana.  Dry weather will be expected in the evening, however
overnight convection over middle Mississippi valley associated with
an approaching wave aloft will push forcing dynamics toward Central
Indiana overnight. Forecast soundings overnight are trending toward
saturation late as the earlier convection advects east. Models are
differing a bit on the timing, but for now at least chance pops
during the overnight, especially across the west seem appropriate.
With Central Indiana within the warm sector, lows will be in the
middle and upper 60s.

Sunday, Sunday Night and Monday...

Confidence is high for a precipitation event on Sunday and Sunday
Night. Confidence for precise timing of the showers/storms is much
less so.  Models suggest the moderate trough aloft pushing east into
the middle Mississippi and Ohio Valleys. The trough looks to become
slightly negatively tilted aloft as it pushes toward Indiana. Ample
forcing dynamics appear present. After the possible morning
convection, another round is suggested during the afternoon hours.
Models suggest CAPE present ranging from 1500 to 3000 J/kg across
the forecast area as a favorable atmosphere for convection will
present. Thus with the warm frontal boundary in place to across
Central Indiana and much of the forecast area within the forecast
area. Thus we will include high pops through the course of the day
on Sunday, although there still will be periods of dry weather. More
precise timing will come into focus in the next 24-36 hours.

On Sunday Night and into Monday, the upper low is expected to push
northeast toward the Great Lakes and drag another trough axis across
Indiana. Again this feature has ample forcing with plentiful CAPE
available on Sunday night through early Monday. The associated
surface low pressure system expected to push through the Great Lakes
on Monday and will also drag a cold front across Central Indiana,
exiting by late afternoon. Thus will need to keep some chance pops
for the time period on Monday when our area resides within the warm
sector ahead of the front.

Tuesday and  Wednesday...

Strong ridging aloft is expected to build across the plains in the
wake of the front. This will allow an area of cool, Canadian high
pressure to settle across Indiana on Tuesday through Wednesday.
Forecast soundings on these days show a dry column with little to no
instability present. Thus will trend toward a dry forecast, partly
cloudy days and mostly clear nights with seasonable temperatures.

Thursday and Friday...

Models suggest the strong ridging looks to remain over the mid
section of the CONUS, but this will allow for the development of a
weak Omega block, with the front end low setting up over the middle
Atlantis States. This will bring cyclonic flow aloft over Indiana,
influenced by the upper low to the east. Meanwhile at the surface,
strong surface high pressure centered over the Great Lakes with cool
easterly flow will be present across Central Indiana. The lower
levels are not a favorable set-up for precipitation, but the
cyclonic flow aloft cannot rule precipitation out. Thus it is likely
that at least some small chance pops will be included at that time
for now.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 1256 PM EDT Fri May 24 2024

Impacts:

-MVFR to IFR cigs 09Z to 14Z
-MVFR to IFR vsbys during showers/storms
-Best chance for TSRA from 22Z to 03Z

Discussion:

Convection is likely across much of central Indiana from the 22Z to
03Z timeframe with low confidence on the exact timing.  MVFR to
briefly IFR vsbys expected during periods of heavier rain but
remaining VFR outside of those short periods. Cigs will gradually
drop to MVFR during the late overnight hours with highest confidence
from 09Z to 14Z. Winds will occasionally gust to 20kts this
afternoon but otherwise will be light and variable at 4-8kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...Updike
SHORT TERM...White
LONG TERM...Puma
AVIATION...White
Hazardous weather outlook, May 24, 1:33 PM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
233 PM EDT Fri May 24 2024

INZ021-028>031-035>049-051>057-060>065-067>072-251845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
233 PM EDT Fri May 24 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

Weather hazards expected...

Elevated lightning risk.

DISCUSSION...

Scattered to numerous thunderstorms with isolated severe weather
through the early overnight. The primary threat is damaging wind
gusts. Locally heavy rainfall and hail are also hazards.

Storm motion will generally be from the southwest at 20-30 mph

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible at times through Tuesday.

Strong to severe thunderstorms are likely on Sunday. Damaging
wind gusts and large hail are the primary threats, but tornadoes
are also possible. Locally heavy rainfall may also be a threat.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
weekend.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

The radar

The Indianapolis radar (KIND), 56 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 24, 4:00 PM EST
Where
Montgomery County, 0.69 mi N of Linnsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.010, -86.800

Several reports from dispatch of trees and powerlines downed by thunderstorm wind gusts across the eastern portion of the county.

Thunderstorm Wind, Montgomery

When
May 24, 4:04 PM EST
Where
Montgomery County, 3.45 mi S of Linden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.130, -86.900

Tree downed by thunderstorm wind gusts across US 231.

Hail, Tippecanoe

When
May 24, 4:09 PM EST
Where
Tippecanoe County, 2.52 mi WNW of Concord
Measured
0.75 in hail
Reported by
Public
Coordinates
40.320, -86.870

Thunderstorm Wind, Clinton

When
May 24, 4:36 PM EST
Where
Clinton County, 0.87 mi NW of Frankfort
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.290, -86.530

Several large tree limbs downed by thunderstorm wind gusts.

Thunderstorm Wind, Carroll

When
May 24, 4:41 PM EST
Where
Carroll County, 2.14 mi SSW of Lexington
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.440, -86.490

A hog barned was damaged by a locally stronger thunderstorm wind gust.

Thunderstorm Wind, Howard

When
May 24, 4:53 PM EST
Where
Howard County, 5.94 mi WSW of Kappa Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.490, -86.370

An 18 inch diameter and 40 foot fall healthy tree was snapped by thunderstorm wind gusts. Several other reports of damage across the county.

Thunderstorm Wind, Carroll

When
May 24, 4:56 PM EST
Where
Carroll County, 1.58 mi W of Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
40.480, -86.430

Tree downed by thunderstorm wind gusts onto a house. Other trees in the yard snapped.

Hail, Boone

When
May 24, 6:01 PM EST
Where
Boone County, 2.11 mi NW of Eagle Vlg
Measured
0.75 in hail
Reported by
Public
Coordinates
39.970, -86.300

Hail, Boone

When
May 24, 6:04 PM EST
Where
Boone County, 0.53 mi E of Eagle Vlg
Measured
1 in hail
Reported by
Public
Coordinates
39.950, -86.260

Hail, Hamilton

When
May 24, 6:12 PM EST
Where
Hamilton County, 4.82 mi W of Home Place
Measured
0.75 in hail
Reported by
Public
Coordinates
39.960, -86.240

Hail, Marion

When
May 24, 6:50 PM EST
Where
Marion County, 1.74 mi SW of Beech Grove
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -86.100

Hail, Marion

When
May 24, 6:55 PM EST
Where
Marion County, 3.48 mi ESE of Southport
Measured
1.25 in hail
Reported by
Public
Coordinates
39.650, -86.060

Hail, Marion

When
May 24, 7:01 PM EST
Where
Marion County, 1.74 mi SE of Beech Grove
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -86.060

Large volume of hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168972, 1168971, 1168973, 1168976, 1168974, 1168994, 1168975, 1168978, 1168979, 1168980, 1168981, 1168983, 1168984.